MAUDE Adverse Event Report: HOLOGIC INCORPORATED APTIMA, SWAB SPECIMEN COLLECTION KIT

HOLOGIC INCORPORATED APTIMA, SWAB SPECIMEN COLLECTION KIT
Model Number MULTITEST SWAB COLLECTION KIT,APTIMA,IVD
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Initial: on 06/11/2021, the fda received a report (mw5101852) through the fda's medwatch program.The report was forwarded by the fda to hologic and was received on 07/16/2021.A customer submitted a mdr to the fda regarding a box of specimen collection kits, multitest swab, ivd (pn: prd-03546) which contains multitest swab specimen collection kits (pn: asy-00848 ln: 288775).The report stated that there were multiple instances where the swab bulb from aptima multitest swabs detached during collection of vaginal samples when using standard specimen collection procedures.In multiple instances the provider needed to perform a speculum exam to remove the retained material.The report did not provide dates for when these instances occurred, and did not include pictures of the impacted swabs for assessment.The report also did not indicate that there was an injury as a result of retrieving the bulbs from the patients.The package insert "aptima® multitest swab specimen collection kit" aw-14413-001 rev.010 states "gently rotate the swab for 10 to 30 seconds" for vaginal swab collection.Hologic requested the swab supplier to perform further investigation.
 
Additional Manufacturer Narrative
"date of event" of (b)(6) 2020 was incorrect on the initial report dated (b)(6) 2021.The correct "date of event" is (b)(6) 2021.
 
Event or Problem Description
Follow-up/final.On 06/11/2021, the fda received a report (mw5101852) through the fda's medwatch program.The report was forwarded by the fda to hologic and was received on 07/16/2021.A customer submitted a mdr to the fda regarding a box of specimen collection kits, multitest swab, ivd (pn: prd-03546) which contains multitest swab specimen collection kits (pn: asy-00848, ln: 288775).The report stated that there were multiple instances where the swab bulb from aptima multitest swabs detached during collection of vaginal samples when using standard specimen collection procedures.In multiple instances the provider needed to perform a speculum exam to remove the retained material.The report did not provide dates for when these instances occurred, and did not include pictures of the impacted swabs for assessment.The report also did not indicate that there was an injury as a result of retrieving the bulbs from the patients.The package insert "aptima® multitest swab specimen collection kit" aw-14413-001 rev.010 states "gently rotate the swab for 10 to 30 seconds" for vaginal swab collection.Hologic requested the swab supplier to perform further investigation.Supplier checked their batch records and retention samples for each lot reported with no anomalies found; retentions were pull-tested with no failures found.Supplier noted that they have many controls in place to reduce detaching of swab head during manufacturing.The root cause could not determine as returned samples and photographs were unavailable.Hologic also checked retention in inventory by visually inspecting and measuring using tool fixture.All swabs were found to "meet" specification.All swab "bulbs" inspected were found to be tightly wound to the swab shaft.To further clarify, the hologic instruction for use (ifu) will be updated to add verbiage to "rotate the swab clockwise".

Brand Name
APTIMA, SWAB SPECIMEN COLLECTION KIT
Common Device Name
APTIMA, SWAB SPECIMEN COLLECTION KIT
Manufacturer (Section D)
HOLOGIC INCORPORATED
10210 genetic center drive
san diego CA 92121
MDR Report Key12310921
Report Number2024800-2021-00005
Device Sequence Number1140200
Product Code JTW
UDI-Device Identifier25420045510187
UDI-Public25420045510187
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K032554
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberMULTITEST SWAB COLLECTION KIT,APTIMA,IVD
Device Catalogue NumberPRD-03546
Device Lot Number288775
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer07/16/2021
Initial Report FDA Received Date08/11/2021
Supplement Report FDA Received Date09/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;